MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5096-000
Medical Device Problem Codes Burst Container or Vessel (1074); Compatibility Problem (2960)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/10/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Event related tp regulatory report: 2029214-2022-01702 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that a apollo catheter ruptured with onyx in the distal location.One was blocked at the front end; one was glued out from the side of the front end.There was catheter occlusion during injection.The catheter was inspected prior to use.The catheter was flushed as indicated in the instructions for use (ifu).The devices were prepared as indicated in the ifu.The patient was being treated for a brain arteriovenous malformation.Vessel tortuosity was moderate.The access vessel was the femoral artery with a diameter of 7.6mm.No patient symptoms or complications were reported.
 
Additional Manufacturer Narrative
B5.Updated with additional information received.Associated with mdr #2029214-2022-01702 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the dead space of the catheter was filled with dmso.There was no friction or other difficulty observed during flushing of the catheter or onyx injection.There was no kink or other damage to the catheter.There was no noted onyx reflux.The injection was continuous without pausing and the injection rate was followed per the ifu.No onyx was implanted anywhere other than the intended location.The detached apollo time was in the patient's left temporal lobe.After the catheter rupture, the embolization continued until the procedure was complete.
 
Additional Manufacturer Narrative
H3.Product analysis: ¿ equipment used: vis (m-81805), 203cm ruler (m-83360) ¿ as found condition: two apollo micro catheters were returned for analysis within a shipping box and within an unsealed plastic biohazard pouch.Analysis for the second device is reported here.¿ visual inspection/damage location details: no damages or irregularities were found with the apollo micro catheter hub.Solidified onyx was found within the hub.Solidified onyx was found within the apollo catheter hub.The entire surface of the micro catheter was inspected under microscope and a rupture was found at ~24.5cm from the distal end.The edge near the rupture appeared stretched.No damages or irregularities were found with the distal tip or marker band.No onyx was found in the apollo catheter tip.The detachable tip was detached, and onyx was found within the proximal end of the detachable tip.¿ testing/analysis: the apollo micro catheter total length was measured to be ~173.5cm, the usable length was measured to be ~167.4cm, and the detachable tip was measured to be ~3.2cm, which is within specification (specification: usable = 165cm ± 2.5cm, detachable tip = 3.0cm ± 0.3cm).The apollo micro catheter could not be flushed as it was found to be occluded with the onyx.¿ conclusion: based on the device analysis and reported information, the customer¿s ¿catheter rupture¿ report was not confirmed for the first apollo micro catheter; and confirmed for the second apollo micro catheter.The rupture appears to have occurred as a result of over-pressurization.Rupture can occur during injection of embolic material or when the distal portion of the catheter is kinked, prolapsed, or occluded.Rupture can also occur due to high injection rate, use of palm of hand pressure, increased injection force against resistance, or pauses longer than two minutes.The customer report of ¿catheter occlusion¿ was confirmed for both devices.It is likely the onyx became exposed to water, saline or blood causing the onyx to solidify and caused the occlusion.This can occur in the hub, catheter lumen, or the needle used to draw the onyx from the vial.It is likely the occlusion contributed towards the catheter rupture.H6.Coding updated based on analysis results.Associated with mdr #: 2029214-2022-01702 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
2022-oct-10 mpxr 991918 (rep, hcp, for): medtronic received information that a apollo catheter ruptured with onyx in the distal location.One was blocked at the front end; one was glued out from the side of the front end.There was catheter occlusion during injection.The catheter was inspected prior to use.The catheter was flushed as indicated in the instructions for use (ifu).The devices were prepared as indicated in the ifu.The patient was being treated for a brain arteriovenous malformation.Vessel tortuosity was moderate.The access vessel was the femoral artery with a diameter of 7.6mm.No patient symptoms or complications were reported.2022-10-14 e1 (rep, hcp, for): additional information received reported the dead space of the catheter was filled with dmso.There was no friction or other difficulty observed during flushing of the catheter or onyx injection.There was no kink or other damage to the catheter.There was no noted onyx reflux.The injection was continuous without pausing and the injection rate was followed per the ifu.No onyx was implanted anywhere other than the intended location.The detached apollo time was in the patient's left temporal lobe.After the catheter rupture, the embolization continued until the procedure was complete.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15756653
Report Number2029214-2022-01907
Device Sequence Number6601218
Product Code MFE
UDI-Device Identifier00847536006041
UDI-Public00847536006041
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2025
Device Model Number105-5096-000
Device Catalogue Number105-5096-000
Device Lot NumberB347737
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2022
Supplement Date Received by Manufacturer10/14/2022
11/19/2022
Initial Report FDA Received Date11/08/2022
Supplement Report FDA Received Date11/11/2022
12/09/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age30 YR
Patient SexMale